Tennessee, 2025

Damaging Wind and Lightning Strike in Tennessee, September 3, 2025

September 3, 2025 · NWS OHX · 2 events in 2 counties and zones

Isolated thunderstorms developed over Middle Tennessee during the afternoon and evening of September 3, 2025. While these thunderstorms remained non-severe due to poor lapse rates, other ingredients were enough to still allow for strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated thunderstorms developed over Middle Tennessee during the afternoon and evening of September 3, 2025. While these thunderstorms remained non-severe due to poor lapse rates, other ingredients were enough to still allow for strong winds. These thunderstorms also produced frequent lightning which was the cause for a structure fire in Mt. Juliet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 3, 5:23 PM CST, 0 minutes earlier. Its key messages:

  • Updated at 616 PM CDT Wed Sep 3 2025
  • A few strong to marginally severe storms will be possible Thursday. Gusty winds will be the primary threat.
  • Temperatures will peak on Friday in the 90s, and decrease back into the 70s and 80s by the weekend.
Area forecast discussion, Sep 3, 5:23 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
623 PM CDT Wed Sep 3 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 616 PM CDT Wed Sep 3 2025

- A few strong to marginally severe storms will be possible
  Thursday. Gusty winds will be the primary threat.

- Temperatures will peak on Friday in the 90s, and decrease back
  into the 70s and 80s by the weekend.

&&

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1128 AM CDT Wed Sep 3 2025

All has been quiet so far today with temperatures steadily rising
near 80 degrees. An elongated stationary front is currently analyzed
stretching from TX up through the Ohio River Valley in
association with a vorticity maximum embedded within the trough.
As this feature continues its dive towards the southeast,
thunderstorm chances will slightly increase into the afternoon.
Though coverage looks much less than yesterday, some convection
will be possible in the peak of daytime heating. Shear and mid-
level lapse rates remain poor, though surface lapse rates are
steeper today, so the strongest storms could carry a wind threat
this afternoon.

The frontal boundary will make some eastward progress through
tonight, keeping low PoP (~10-20%) during the overnight hours.
Moving into Thursday, the trough axis will continue its eastward
progression, bringing the surface frontal boundary through Middle
TN. Upper level flow will increase, most notably across the
eastern half of the CWA, and this will result in higher bulk shear
values between 35-40 kts. Mid-level lapse rates will see a slight
increase to near 6.0 C/km, but this is still unfavorable for
large hail development and any long-lived updrafts. Low-level
lapse rates will remain quite steep near 9 C/km, and coupled with
more sufficient shear, a few strong to severe storms containing
gusty winds up to 60 mph will be possible during the
afternoon/early evening. CAMs are currently resolving possibly 2
broken lines of storms, though outflows from ongoing morning
convection to our north could aid in additional development.
Activity will wane with the loss of daytime heating and as the
better forcing moves away from the area. Some lingering clouds
and patchy fog will be around overnight into Friday.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 1128 AM CDT Wed Sep 3 2025

Surface high pressure will build to our southwest by Friday, leading
to a brief surge in temperatures into the upper 80s to mid 90s.
The trough will make another push east late Friday, bringing a
much more substantial cold front across Middle TN. Temperatures
Saturday continue to drop with each run of the deterministic
guidance with forecast highs now currently in the 70s. Some post
frontal showers and storms are likely late Friday, carrying into
Saturday. Similar atmospheric conditions will be in place Friday
night minus the large amount of instability. A few thunderstorms
capable of producing gusty winds will be possible with slightly
better mid-level lapse rates. Sunday is looking dry and
comfortable with highs in the 70s again and dew points
temperatures in the upper 40s to low 50s! Temperatures will
gradually warm back into the 80s to start the new week as a broad
and much less amplified trough develops across the midwest. Models
disagree on trough placement at this point in the forecast,
though the pattern looks similar enough to maintain low chance
rain/storms by mid week.

&&

.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Wed Sep 3 2025

A broken band of showers and thunderstorms had formed along an
outflow boundary pushing south southeast. This activity will
impact BNA and MQY and vicinity through 02Z with localized downpours
and gusty winds to 30KT in the stronger cells. Otherwise,
overnight conditions will be mainly VFR across the area with light
south winds and scattered to broken mid level clouds.

Daytime Thursday will bring a frontal passage accompanied by a low
chance for showers and storms at CKV, medium chance at BNA and
MQY and a high probability at CSV and SRB. Stronger cells will
contain downpours and gusty winds. Outside the storms, VFR is
expected with southwest winds near 10KT, becoming northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  86  65  94 /  30  60   0  20
Clarksville    65  82  61  94 /  30  30   0  20
Crossville     60  77  60  85 /  20  70  30  10
Columbia       64  88  65  95 /  20  40   0  10
Cookeville     61  79  61  87 /  30  80  20  10
Jamestown      61  77  60  85 /  30  80  20  10
Lawrenceburg   63  86  63  92 /  20  40  20  10
Murfreesboro   64  86  64  94 /  30  60  10  10
Waverly        63  83  60  94 /  20  30   0  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....13

In the hours before

Special weather statement, Sep 3, 5:13 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
613 PM CDT Wed Sep 3 2025

TNZ028-032345-
Wilson TN-
613 PM CDT Wed Sep 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WILSON COUNTY
THROUGH 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Walterhill, or 9 miles south of Lebanon, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watertown and Cedars Of Lebanon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 8607 3596 8614 3596 8615 3595 8615
      3596 8616 3596 8618 3604 8639 3615 8634
TIME...MOT...LOC 2313Z 292DEG 18KT 3607 8632

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mueller

The radar

The Nashville radar (KOHX), 39 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
September 3, 5:23 PM CST
Where
Davidson County, 0.69 mi WNW of Bellevue
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.075, -86.940

Strong thunderstorm winds downed a tree in Bellevue near Bellevue Road off Highway 70. Damages are a rough estimate.

Lightning, Wilson

When
September 3, 5:45 PM CST
Where
Wilson County, 1.96 mi S of Mt Juliet
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
36.172, -86.521

A lightning strike caused a structure fire in the 500 building of Glass Creek Apartments. The fire was contained to a small portion of the roof. No injuries were reported, and no residents were displaced. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280932, 1280933.